Michigan, 2011

Hail in Michigan, April 10, 2011

April 10, 2011 · NWS GRR · 1 event in 1 county or zone

Thunderstorms with hail developed during the early morning hours of April 10 across central lower Michigan. An isolated severe thunderstorm near Wolf Lake produced one inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Thunderstorms with hail developed during the early morning hours of April 10 across central lower Michigan. An isolated severe thunderstorm near Wolf Lake produced one inch diameter hail. Several other non severe thunderstorms in the vicinity of Route 10 produced hail of up to half an inch in diameter. The thunderstorms developed in an axis of strong elevated instability north of a warm front that lifted north across southern and central lower Michigan overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 10, 4:00 AM EST, 45 minutes earlier.

Area forecast discussion, Apr 10, 4:00 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 AM EDT SUN APR 10 2011

LATEST UPDATE...ALL EXCEPT AVIATION...

.SYNOPSIS...(500 AM EDT SUN APR 10 2011)
THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EARLY TO MID
MORNING HOURS TODAY MAINLY NEAR TO NORTH OF ROUTE 10 ACROSS CENTRAL
LOWER MICHIGAN. THESE STORMS WILL MOVE OUT OF CENTRAL LOWER MICHIGAN
LATE THIS MORNING.

STRONG SOUTHERLY WINDS WILL ALLOW HIGH TEMPERATURES TO REACH THE
MIDDLE 70S TO LOWER 80S THIS AFTERNOON. A COLD FRONT WILL BRING
A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TONIGHT. IT WILL BECOME
QUITE WINDY MONDAY MORNING. FAIR WEATHER WILL RETURN MONDAY NIGHT AND
TUESDAY AS A HIGH PRESSURE RIDGE BUILDS IN.

&&

.SHORT TERM...(500 AM EDT SUN APR 10 2011)
(TODAY THROUGH TUESDAY AFTERNOON)

PRIMARY SHORT TERM FCST CONCERNS INVOLVE ASSESSMENT OF
CONVECTIVE/SVR POTENTIAL THIS MORNING ACROSS OUR FAR NORTHERN
COUNTIES... AND THEN FOR TONIGHT ACROSS OUR ENTIRE AREA.

A FEW MARGINALLY STRONG TO SEVERE STORMS WITH LARGE HAIL ARE
POSSIBLE ACROSS OUR EXTREME NORTHERN CWFA FROM 09Z THRU 15Z THIS
MORNING. HOWEVER MOST CONVECTION WILL ONLY PRODUCE OCCASIONAL
LIGHTNING AND BRIEF LOCALLY HEAVY RAINFALL. IT IS NOTED THAT OVERALL
SHORT RANGE GUIDANCE TRENDS THE PAST 12-18 HRS HAVE CONTINUED
FURTHER NORTH WITH MORNING CONVECTION SUCH THAT MOST IF NOT ALL
STORMS SHOULD STAY NEAR TO MAINLY NORTH OF ROUTE 10. THIS NOTION IS
CORROBORATED WELL WITH KGRR/RGNL RADAR TRENDS EARLY THIS MORNING.

STRONG SOUTHERLY FLOW WAA WILL ALLOW MAX TEMPS TO REACH THE MIDDLE
70S NORTH TO LOWER 80S SOUTH THIS AFTN. INSTABILITY WILL BUILD THIS
AFTN BUT A TRIGGERING MECHANISM FOR CONVECTIVE INITIATION TO OCCUR
WILL NOT ARRIVE UNTIL THIS EVENING/OVERNIGHT WITH THE APPROACHING
COLD FRONT.

I HAVE TRENDED POPS DOWN TO A CHC FOR TSTORMS ACROSS OUR AREA
TONIGHT BASED ON A CONSENSUS OF 00Z NAM/GFS/ECMWF GUIDANCE... WITH
THE GENERAL NOTION OF ONE AREA OF PCPN NORTH OF OUR CWFA TONIGHT AND
THEN A SQUALL LINE FROM IN/IL OFF TO THE SSW OVERNIGHT ON THE COLD
FRONT.

SEVERAL FACTORS GOING AGAINST CONVECTIVE/SVR WX POTENTIAL TONIGHT
INCLUDE UNFAVORABLE COLD FRONTAL TIMING. IN ADDITION... SFC BASED
SEVERE CONVECTION WHICH WILL REDEVELOP ACROSS SOUTHERN WI/NORTHERN
IL MID TO LATE THIS AFTN WILL STRUGGLE TO CROSS LAKE MI WITHOUT
DIMINISHING CONSIDERABLY DUE TO THE VERY COLD LAKE TEMPS THIS TIME
OF YEAR.

HAVING SAID THAT... CANNOT DISCOUNT POTENTIAL FOR SOME STRONG TO
SEVERE STORMS THIS EVE AS A VERY STRONG SFC LOW TRACKS NE TO JUST
NORTH OF SSM BY 09Z MON AND PULLS A COLD FRONT THRU MONDAY MORNING.
THE SPC DAY 1 OUTLOOK HAS OUR ENTIRE CWFA IN A SLGT RISK AREA THRU
12Z MON.

WE SHOULD GENERATE WEAK TO MODERATE INSTABILITY THIS AFTN AND EVE
WITH TEMPS REACHING THE UPPER 70S TO LOWER 80S CENTRAL AND SOUTH AND
AS SFC DEW PTS SURGE THRU THE UPPER 50S TO LOWER 60S. BULK SHEAR
VALUES ALREADY IMPRESSIVE AT 45 TO 55 KTS EARLY THIS EVE WILL RAMP
UP TO 60 TO 70 KTS OVERNIGHT.

ALL THINGS CONSIDERED IT IS NOT A SLAM DUNK THAT WE WILL HAVE SEVERE
WEATHER OR EVEN VERY MANY STORMS TONIGHT. HOWEVER I AM NOT
COMFORTABLE DISCOUNTING POTENTIAL FOR SOME STRONG TO SEVERE STORMS
WITH SUCH A STRONG AND DYNAMIC SYSTEM.

WE WILL MONITOR THIS CLOSELY FOR DAMAGING WIND GUSTS AND HAIL AS
THE PRIMARY SVR WX THREATS AND A CHANCE FOR AN ISOLATED TORNADO TOO.
THE SREF POPS AS WELL AS THE 4KM WRF-NMM FOR SPC SHOW GREATER
POTENTIAL FOR CONVECTION THIS EVENING THAN DO OPERATIONAL
GFS/NAM/ECMWF GUIDANCE SOLUTIONS... SO IT WILL BE VERY INTERESTING
TO SEE HOW THIS PLAYS OUT.

&&

.LONG TERM...(500 AM EDT SUN APR 10 2011)
(TUESDAY NIGHT THROUGH SATURDAY)

THE MAIN CHALLENGE IN THE LONG TERM PORTION OF THE FORECAST IS A SRN
STREAM SYSTEM WHICH TAKES AIM ON MICHIGAN FROM THE SOUTHWEST LATE IN
THE WEEK. AT THE SAME TIME... A HUDSON BAY SFC HIGH PRESSURE SYSTEM
SHOULD BE DELIVERING A COOL AND DRY EASTERLY FLOW OF AIR INTO THE
REGION. IT WILL BE AN INTERESTING BATTLE BETWEEN THESE TWO SYSTEMS.

MILD TEMPERATURES IN THE MID TO UPPER 60S WITH SUNSHINE ARE LIKELY
OVER THE AREA ON WEDNESDAY... BUT THINGS BECOME A LITTLE LESS
CERTAIN FOR THURSDAY. IT/S QUITE POSSIBLE THAT AN AGGRESSIVE BACK
DOOR COLD FRONT (RELATED TO THE HUDSON BAY HIGH BECOMING
ESTABLISHED) WILL COOL THINGS DOWN AND PERHAPS EVEN SEND IN SOME
LOWER CLOUDS/DRIZZLE.

THE COOL/DRY LOW LEVEL EASTERLY FLOW SHOULD TEND TO LIMIT THE
COVERAGE AND INTENSITY OF RAIN SHOWERS WITH THE APPROACHING SRN
STREAM LOW INITIALLY. HOWEVER BY LATER FRIDAY AND ESPECIALLY INTO
SATURDAY...THE H5 UPR LOW/TROUGH IS PROGGED TO GO NEGATIVE TILT AND
EVENTUALLY CLOSE OFF JUST TO OUR SOUTHWEST. IF THAT/S THE CASE...
THE INTENSITY OF FREQUENCY OF RAIN SHOWERS OVER MI SHOULD INCREASE
DRAMATICALLY AS WE HEAD INTO NEXT WEEKEND.

&&

.AVIATION...(1126 PM EDT SAT APR 9 2011)
VFR CEILINGS WILL CONTINUE INTO THE EVENING AS VISIBILITIES BEGIN TO
LOWER IN FOG. WARM MOIST AIR PUSHING IN FROM THE SOUTH TONIGHT WILL
THICKEN THE FOG AS A WARM FRONT MOVES NORTH. VISIBILITIES SHOULD
FALL BELOW 3SM ACROSS MOST OF THE AREA OVERNIGHT... WHILE CEILINGS
SHOULD REMAIN ABOVE 1000 FT AGL. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE... BUT THE VAST MAJORITY OF THE ACTIVITY WILL BE OVER
NORTHERN LOWER MICHIGAN. PUT VICINITY WORDING AND/OR CB IN THE TAFS
FOR KMKG AND KGRR. AFTER THE WARM FRONT COMES THROUGH DURING THE MID
MORNING HOURS SUNDAY... CONDITIONS WILL RETURN TO VFR LEVELS WITH
WINDS OUT OF THE SOUTH AT 15 TO 20 KNOTS AND GUSTS OF 25 TO 30 KNOTS.

&&

.MARINE...(500 AM EDT SUN APR 10 2011)
AREAS OF FOG ARE ANTICIPATED OVER THE NEARSHORE WATERS TODAY INTO
TONIGHT AS MUCH HIGHER DEW PTS OVERRUN COLD LAKE MI WATERS WITH
STRONG SOUTHERLY WINDS SOUTH OF THE WARM FRONT. THUNDERSTORMS MAY
IMPACT THE NORTHERN NEARSHORE ZONES THIS MORNING.

ANOTHER ROUND OF THUNDERSTORMS MAY IMPACT ALL NEARSHORE ZONES
TONIGHT. OTHER THAN HIGHER WAVE HEIGHTS IN/NEAR TSTORMS... WAVE
HEIGHTS WILL RAMP UP MONDAY AFTER FROPA AS WEST WINDS INCREASE TO 20
TO 30 KTS.  WILL GO AHEAD AN ISSUE A SMALL CRAFT ADVISORY FOR ALL
NEARSHORE ZONES TONIGHT THRU 06Z TUE FOR THE STRONG WINDS AND
INCREASING WAVE ACTION. A GALE WATCH WAS STRONGLY CONSIDERED BUT
DECIDED TO GO WITH A SCA AT THIS TIME.

&&

.HYDROLOGY...(500 AM EDT SUN APR 10 2011)
RIVER FLOOD ADVISORIES STILL IN EFFECT FOR VICKSBURG... MAPLE RAPIDS
AND IONIA. RAIN AND THUNDERSTORMS SHOULD STAY NORTH OF THOSE AREAS
THIS MORNING. THUNDERSTORMS MAINLY NORTH OF ROUTE 10 THIS MORNING
WILL BRING RAINFALL AMOUNTS OF UNDER AN INCH.

THERE IS A CHANCE OF STORMS ACROSS OUR AREA TONIGHT. HOWEVER STORM
MOTION WILL BE RATHER FAST WITHOUT THE POTENTIAL FOR TRAINING OF
ECHOES... REDUCING THE RISK OF ANY FLOODING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY ALL NEARSHORE ZONES 03Z TONIGHT THRU 06Z
TUE.

&&

SYNOPSIS:    LAURENS
STORM TERM:  LAURENS
LONG TERM:   MEADE
AVIATION:    63
MARINE:      LAURENS
HYDROLOGY:   LAURENS
Hazardous weather outlook, Apr 10, 4:05 AM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
505 AM EDT SUN APR 10 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
505 AM EDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS EARLY THIS MORNING NORTH OF HIGHWAY M 46
COULD PRODUCE SOME HAIL AND LOCALLY HEAVY RAIN AS THEY MOVE
EAST NORTHEAST AT AROUND 50 MPH. THESE STORMS WILL END BY NOON.

THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE AREA TONIGHT. SOME OF THE
STORMS COULD BE SEVERE WITH DAMAGING WINDS... LARGE HAIL AND
ISOLATED TORNADOES. STORM MOVEMENT WILL BE EAST AT UP TO 60 MPH.

AREAS OF DENSE FOG AND HAZE ARE POSSIBLE AT THE LAKE MICHIGAN
SHORELINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE THROUGH MID MORNING MONDAY EAST OF GRAND
RAPIDS. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-110815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
505 AM EDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS EARLY THIS MORNING NORTH OF WHITEHALL
COULD PRODUCE SOME HAIL AND LOCALLY HEAVY RAIN AS THEY MOVE
EAST NORTHEAST AT AROUND 50 MPH. THESE STORMS WILL END BY NOON.

THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE LAKE TONIGHT. SOME OF THE
STORMS COULD BE SEVERE WITH DAMAGING WINDS... LARGE HAIL AND
ISOLATED WATERSPOUTS. STORM MOVEMENT WILL BE EAST AT UP TO 60 MPH.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT CAN BE EXPECTED TODAY AND
TONIGHT. WINDS WILL BE SOUTHERLY TODAY AND SOUTHWEST TONIGHT. WARM
AND MOIST AIR MOVING OVER THE LAKE MAY RESULT IN CONSIDERABLE FOG
AND HAZE WHICH COULD SIGNIFICANTLY REDUCE VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT MONDAY AND MONDAY
NIGHT. SOUTHWEST WINDS MONDAY WILL BECOME NORTHWEST MONDAY NIGHT
THEN DIMINISH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MEADE

In the hours before

Special weather statement, Apr 10, 3:38 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 AM EDT SUN APR 10 2011

MIZ037>039-043-100945-
LAKE-MASON-OCEANA-OSCEOLA-
438 AM EDT SUN APR 10 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 432 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENTWATER...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  LAKE MICHIGAN RECREATION AREA...            VICTORY TWP...
  CUSTER...             SCOTTVILLE...         LOGAN TWP...
  WALHALLA...           FOUNTAIN...           FREESOIL...
  BRANCH...             LAKE TWP...           MEADE TWP...
  SAUBLE TWP...         SWEETWATER TWP...     LAKE TWP...
  ELK TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4417 8509 4405 8509 4404 8511 4382 8598
      4382 8604 4379 8606 4370 8642 4377 8646
      4382 8643 4396 8646 4405 8653 4419 8639
TIME...MOT...LOC 0838Z 247DEG 50KT 4382 8633

MEADE
Special weather statement, Apr 10, 4:22 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
522 AM EDT SUN APR 10 2011

MIZ037>040-043>046-101015-
CLARE-ISABELLA-LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA-
522 AM EDT SUN APR 10 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 520 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTH OF
BALDWIN TO 25 MILES SOUTHWEST OF BALDWIN...MOVING EAST AT 60 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  NIRVANA...            WOODLAND PARK...      BITELY...
  IDLEWILD...           LUTHER...             HOME TWP...
  BROHMAN...            PINORA TWP...         BRISTOL...
  CHASE...              TUSTIN...             LEROY...
  GOODWELL TWP...       WOODVILLE...          HAWKINS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4417 8482 4355 8483 4358 8637 4418 8603
TIME...MOT...LOC 0921Z 255DEG 59KT 4420 8575 4361 8611

MEADE

The radar

The Grand Rapids radar (KGRR), 127 km away, was scanning. The volume nearest the first event began at 09:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
April 10, 4:45 AM EST
Where
Lake County, 0.85 mi SE of Wolf Lake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.020, -85.840

Law enforcement near Wolf Lake reported hail the size of a quarter (one inch) in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283445.